Depression. The profound sadness, emptiness, and hopelessness that characterize depression may also cause ED among younger men. “The biggest effect of depression is on a man’s desire for sexual relations, or libido,” says Drogo Montague, MD, director of the Center for Genitourinary Reconstruction in the Glickman Urological and Kidney Institute at the Cleveland Clinic. “To some extent, depression can affect a man’s ability to maintain an erection. It can be a chicken-and-egg situation. However, reduced libido is a common indicator of depression.”
Aging, liver and kidney problems, and concurrent use of certain medications (such as erythromycin [an antibiotic] and protease inhibitors for HIV) slows the metabolism (breakdown) of sildenafil. Slowed breakdown allows sildenafil to accumulate in the body and potentially may increase the risk of side effects. Therefore, in men over 65 years of age, in men with significant kidney and liver disease, and in men who also are taking medications called protease inhibitors, the doctor will initiate sildenafil at a lower dose (25 mg) to avoid accumulation of sildenafil in the body. A protease inhibitor ritonavir (Norvir) is especially potent in increasing the accumulation of sildenafil, thus men who are taking Norvir should not take sildenafil doses higher than 25 mg and at a frequency of no greater than once in 48 hours. Other medications that may affect the level of sildenafil include erythromycin and ketoconazole.
• Medications: About 25 percent of ED cases are caused by drugs. Many medications, including common medicines prescribed for diabetes and its complications, can cause ED. The most common offenders are blood pressure drugs, antihistamines, antidepressants, tranquilizers, appetite suppressants, and cimetidine (an ulcer drug). In addition, over-the-counter medications, including certain eye drops and nose drops, have been associated with ED. That does not mean you should stop taking these medications! Rather, you should discuss them with your doctor to determine whether a different dosage, an alternate medicine, or additional treatments will resolve the ED.
×